Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 377, NWS Morristown, TN

November 18, 2003Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 18, 2003, 2:15 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 2:15 PM CST (20:15 UTC)
Expired
Nov 18, 2003, 3:00 PM CST
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 1:55 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 182015
SVRMRX
TNC115-153-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 300 PM CST

* AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF MONTEAGLE
  TO 14 MILES SOUTHWEST OF ORME...OR FROM 9 MILES SOUTHEAST OF
  MANCHESTER TO 14 MILES SOUTHWEST OF BRIDGEPORT...MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTH PITTSBURG AROUND 225 PM CST
  NICKAJACK DAM AROUND 230 PM CST
  MARTIN SPRINGS AROUND 235 PM CST
  WHITWELL AROUND 240 PM CST
  CAGLE AROUND 245 PM CST
  LONE OAK AROUND 250 PM CST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3547 8607 3476 8593 3499 8540 3515 8539
          3536 8525 3554 8548

$$

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:25 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Nov 18, 9:25 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EST TUE NOV 18 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EST TUE NOV 18 2003

TEMPERATURES ALREADY AT OR ABOVE FORECAST HIGHS IN SOME AREAS.
PRECIP TO OUR WEST MAKING SLOW PROGRESS.  WILL ISSUE UPDATE TO
REMOVE MORNING WORDING...TO ADJUST HIGHS UP...TO ADUST WINDS UP MOST
ZONES...AND TO ADJUST POPS DOWN A BIT NORTH AND EAST.  WILL CHANGE
HIGH WIND WATCH TO A WIND ADVISORY...AND MAKE TIMING THIS AFTERNOON
AND TONIGHT. WILL MAKE TWEAKS TO SOME TONIGHT WINDS AS WELL. UPDATE
OUT SOON.

.MRX...
NC...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES NCZ060>061.

FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
NCZ060>061.

TN...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087
...TNZ102.

FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

*********************************************************************
MORNING FORECAST DISCUSSION
435 AM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE STRONG SYSTEM
WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS OVER
THE NEXT 24 HOURS. MODELS DEPICT HIGHLY AMPLIFIED TROUGH OVER THE
CENTRAL PLAINS WILL EVOLVE INTO A CLOSED CIRCULATION AND BECOME LESS
PROGRESSIVE. 00Z MESOETA RUN DEPICTS POSITION OF CUT-OFF UPPER LOW
SOMEWHAT SOUTH OF THE 21Z SHORT RANGE ENSEMBLE MEAN POSITION. AT ANY
RATE...SIGNIFICANT EVENT SHAPING UP THROUGH THE FIRST TWO PERIODS
WITH POTENTIALLY HEAVY RAIN AND SEVERE WEATHER THE GREATEST THREATS.
A STRONG LOW-LEVEL JET IS ALSO ANTICIPATED WHICH COULD RESULT IN
HIGH WINDS ESPECIALLY IN THE HIGHER ELEVATIONS. WILL ISSUE A HIGH
WIND WATCH FOR THE MOUNTAINS FOR THIS EVENING AND OVERNIGHT. WILL
ALSO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA IN
ANTICIPATION OF LINGERING HEAVY RAIN EVENT ASSOCIATED WITH
AFOREMENTIONED SLOW-MOVING SYSTEM. AS FOR TEMPS...AVN MOS HAS BEEN
THE MOST CONSISTENT AND WILL TEND TO FAVOR THOSE NUMBERS.

WEDNESDAY AND BEYOND...SOME SIGNIFICANT CHANGES MADE IN THE GRIDS
AND FORECAST FOR THIRD AND FOURTH PERIODS.  THE SOUTHERN END OF THE
UPPER LEVEL TROUGH IS PROGD TO CLOSE OFF AND THUS SLOW DOWN THE END
OF BOTH THE RAIN AND WIND FROM THIS EVENT.  COORDINATION ON THE CHAT
LED TO A DECISION TO GO MORE WITH THE GFS MODEL SOLUTION (CLOSEST TO
THE ENSEMBLE MEAN) FOR WEDNESDAY INTO THURSDAY TIMEFRAME.  THUS...
RAIN CHANCES WERE INCREASED FOR WEDNESDAY AS THE SYSTEM SLOWS...AND
RAIN CHANCES ALSO INCREASED FOR MUCH OF WEDNESDAY NIGHT AS MOISTURE
WRAPS AROUND INTO THE FORECAST AREA...AND LIFT LINGERS.  THROWING
OUT THE ETA SOLUTION AND GOING WITH THE GFS...WHICH KEPT WINDS MORE
NORTHERLY INTO THURSDAY.  THESE NW TO N WINDS WILL BE QUITE BRISK
AND WE MAY NEED A WIND ADVISORY FOR AT LEAST THE HIGHER TERRAIN
AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT.

OTHERWISE...DAY SHIFT MAY NEED TO CONSIDER A WIND ADVISORY FOR AREAS
OUTSIDE OF THE HIGH WIND WATCH.  THIS WOULD BE MAINLY TONIGHT...AS
WINDS MAY NOT REACH ADVISORY CRITERIA UNTIL LINE OF STORMS APPROACH.
PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION...AND ALL WEB
PRODUCTS ARE AVAILABLE AT THIS TIME.

FCSTID =   99
CHA   68  58  61  42 /  80 100  80  20
TYS   69  56  58  40 /  80 100  80  30
TRI   70  55  58  39 /  70 100  80  50
OQT   69  56  58  40 /  80 100  80  30

LCM/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
825 PM EST MON NOV 17 2003

AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE EXITS THE REGION
AT THE APPROACH OF A SIGNIFICANT LOW PRESSURE SYSTEM COMING IN FORM
THE WEST.  THE SOUTHERLY FLOW WILL CONTINUE MILD CONDITIONS
TONIGHT.  DEW POINTS REMAIN HIGH WITH LOW LEVEL MOISTURE IN PLACE
WHICH WILL AID THE DEVELOPMENT OF PATCHY FOG OVERNIGHT.  SEASONALLY
WARM CONDITIONS ARE EXPECTED ON TUESDAY WITH 850MB TEMPS IN THE
DOUBLE DIGITS.  A STRONG AND WELL ORGANIZED WEATHER SYSTEM WILL MOVE
IN LATE TUESDAY.  ABUNDANT MOISTURE AND STRONG WIND FIELD WILL
ACCOMPANY THE SYSTEM.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE SYSTEM SHOULD MOVE IN BY MID
DAY...WITH THE MAIN BAND OF POTENTIALLY HEAVY PRECIP EXPECTED DURING
THE EVENING AND OVERNIGHT HOURS.  ALL HANDLED IN CURRENT
FORECAST...NO UPDATES EXPECTED.

MJB

********************************************************************
AFTERNOON FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST MON NOV 17 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO SHOW DEEP UPPER TROUGH
APPROACHING THE AREA FROM THE WEST TUESDAY. COLD FRONT WILL STILL BE
WEST OF OUR AREA TUESDAY AFTERNOON.  FOR TONIGHT...WARM FRONT TO OUR
SOUTH SHOULD SHIFT NORTH.  NOT MUCH FORCING FOR TONIGHT...BUT WILL
CARRY 20 POPS AS RADAR SHOWS A FEW SHOWERS TO OUR SOUTH MOVING NORTH
NORTHEAST.  TOMORROW...LOW LEVEL SOUTHERLY FLOW WILL STRENGTHEN
AHEAD OF THE SURFACE FRONT...WITH A PLENTIFUL SUPPLY OF MOISTURE.
APPEARS BETTER UPPER DYNAMICS WILL BEGIN TO AFFECT AT LEAST WESTERN
PORTIONS OF OUR AREA DURING THE AFTERNOON.   WILL BRING A CHANCE OF
SHOWERS INTO THE AREA DURING THE MORNING...THEN LIKELY TO
CATEGORICAL SHOWERS AND THUNDERSTORMS BY LATE TUESDAY.  APPEARS
THERE WILL BE A FAVORABLE WIND PROFILE FOR SEVERE WEATHER...AND
DESPITE MARGINAL INSTABILITY...SEVERE THUNDERSTORMS WILL BE A
CONCERN WITH THIS SYSTEM.  A WIND ADVISORY MAY BE NEEDED FOR THE
HIGHER TERRAIN BY LATE TUESDAY...BUT FOR NOW WILL KEEP JUST BELOW
CRITERIA.

TUESDAY NIGHT THOUGH MONDAY... STRONG FRONT MOVES INTO AREA TUESDAY
NIGHT...GOOD DYNAMICS AND MOISTURE ASSOCIATED WITH THE IT...WILL GO
WITH 90 POPS OVER THE CWA.  LOW  LEVEL JET NEAR 60KTS WILL ENHANCE
THE STORMS AS THEY DEVELOP.  WILL PROBABLY HAVE STRONG/SEVERE STORMS
LATE TUESDAY.  WILL NOT ISSUE A HIGH WIND WATCH...BUT AN ADVISORY
FOR THE MOUNTAINS WILL PROBABLY BE NEEDED FOR TUESDAY AND TUESDAY
NIGHT.  ETA A LITTLE QUICKER THAN GFS ON MOVING UPPER LOW OUT ON
WEDNESDAY...WILL KEEP CHANCE/LIKELY POPS THROUGH THE DAY AND A
SLIGHT CHANCE POPS IN THE NORTH FOR WEDNESDAY NIGHT.  UPPER LOW
PUSHES OFF THE COAST AND STALLS WHILE RIDGE BUILDS INTO OUR
AREA...WILL KEEP A DRY FORECAST THURSDAY THROUGH SUNDAY.  A COLD
FRONT MOVE IN ON MONDAY...WILL ADD SLIGHT CHANCE POPS FOR MONDAY.

CHA   57  68  51  57 /  20  80  90  40
TYS   55  70  52  56 /  20  70  90  60
TRI   51  70  53  55 /  20  60  90  70
OQT   56  70  51  55 /  20  70  90  60

LDW/GH

*********************************************************************
Hazardous weather outlook, Nov 18, 4:00 AM CST, 10 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT...
AND POSSIBLY REACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY
THIS AFTERNOON OR EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH.  HOWEVER...
ISOLATED TORNADOES CANNOT BE RULED OUT.

BREEZY TO WINDY CONDITIONS WILL LIKELY OCCUR AREAWIDE AS THE STORM
SYSTEM APPROACHES THIS AFTERNOON...AND CAUSES SOUTHERLY WINDS TO
INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS EXPECTED IN THE HIGHER
TERRAIN AREAS.  LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL BE
POSSIBLE MAINLY TONIGHT...AS THE COLD FRONT PUSHES SLOWLY EASTWARD
THROUGH THE REGION.  THUS...THERE IS ALSO A POTENTIAL FOR FLOODING
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:58 PM CSTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie47 min
Nov 18, 3:32 PM CSTSevere Thunderstorm WarningMRXBradley, Meigs, Rhea43 min
Nov 18, 3:46 PM CSTSevere Thunderstorm WarningMRXMcMinn, Polk44 min
Nov 18, 3:47 PM CSTSevere Thunderstorm WarningMRXMorgan43 min
Nov 18, 4:15 PM CSTSevere Thunderstorm WarningMRXMonroe45 min
Nov 18, 4:26 PM CSTSevere Thunderstorm WarningMRXLoudon34 min
Nov 18, 4:57 PM CSTSevere Thunderstorm WarningMRXBlount48 min
Nov 18, 5:16 PM CSTSevere Thunderstorm WarningMRXSevier44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.